Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 209, NWS Mobile, AL

May 27, 2009Choctaw County, Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 27, 2009, 7:50 PM CDT for Choctaw County, Clarke County, Washington County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 7:50 PM CDT (00:50 UTC)
Expired
May 27, 2009, 8:30 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 280050
SVRMOB
ALC023-025-129-280130-
/O.NEW.KMOB.SV.W.0209.090528T0050Z-090528T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
750 PM CDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  WEST CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...
  NORTHERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF CHATOM...

* UNTIL 830 PM CDT

* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SHORT LINE OF SEVERE THUNDERSTORMS EXTENDING FROM BOLINGER TO 
  LOPER...OR ALONG A LINE EXTENDIN FROM 22 MILES SOUTH OF BUTLER TO 
  8 MILES NORTHWEST OF CHATOM...AND MOVING EAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  8 MILES SOUTH OF CHAPPELL HILL BY 800 PM CDT...
  BARRYTOWN AND LOPER BY 805 PM CDT...
  YARBO AND KOENTON BY 820 PM CDT...
  BLADON SPRINGS...SILVER CROSS...JORDAN AND SERVICE BY 830 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HISTORY OF  DESTRUCTIVE WINDS AND HAIL UP TO AN INCH IN 
DIAMETER RECENTLY REPORTED. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3195 8804 3135 8804 3146 8839 3187 8839
TIME...MOT...LOC 0049Z 270DEG 5KT 3178 8828 3156 8833

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:30 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 27, 5:30 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CDT WED MAY 27 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...WILL HAVE CHANCE POPS
DECREASING TONIGHT FOR CONVECTION LINGERING INTO THE OVERNIGHT
HOURS.  MODEL TIMING AGREES WELL ON APPROACHING FRONT WITH THE FRONT
MOVING THROUGH THE FORECAST AREA TUESDAY AFTERNOON INTO TUESDAY
EVENING WITH DRIER CONDITIONS IN THE WAKE OF THE FRONT.  HAVE GONE
WITH LIKELY POPS ACROSS THE AREA FOR THURSDAY WITH SMALL POPS FOR
THE EVENING FOLLOWED BY DRY CONDITIONS AFTER MIDNIGHT.  WILL HAVE
SMALL POPS FOR THE COASTAL COUNTIES FOR FRIDAY AND SATURDAY FOR
ISOLATED SEA BREEZE INDUCED CONVECTION.  OTHER THAN SEASONABLE
TEMPERATURES ON FRIDAY AND AT NIGHT...TEMPERATURES WILL BE A FEW
DEGREES ABOVE NORMAL DURING THE DAY ON THURSDAY AND SATURDAY.

&&

LONG TERM...SUNDAY THROUGH WEDNESDAY...NO CHANGES TO THE EXTENDED
PERIOD.  GENERALLY RAIN FREE CONDITIONS FOLLOW WITH AFTERNOON HIGHS
MID 80S TO AROUND 90 WITH THE COOLER TEMPERATURES NEAR THE BEACHES.
THE NORTHWEST UPPER FLOW AND A NORTHERLY FLOW AT THE
SURFACE...THANKS TO A GENERAL AREA OF SURFACE HIGH PRESSURE OFF TO
THE WEST...WILL KEEP PRECIPITABLE WATER VALUES LESS THAN AN INCH
FROM FRIDAY INTO TUESDAY...MAKING IT DIFFICULT TO GENERATE MUCH IN
THE WAY OF CONVECTION UNTIL LATE IN THE PERIOD WHEN THE SURFACE
WINDS BECOME SOUTHERLY AND ALLOW THE SEA BREEZE TO MOVE INLAND A
BIT.  LOW TEMPERATURES RATHER NICE FOR THIS TIME OF YEAR WITH LOWS
IN THE LOW TO MID 60S UNTIL THE FIRST OF THE WEEK.

&&

.AVIATION...(18Z ISSUANCE)...WITH ACTIVITY ONGOING ALREADY AND
MOVING EAST...AM EXPECTING AN EARLIER END TO THE SHRA/TSRA OVER
WESTERN AREAS OF THE FA. OVER THE EAST...THE ACTIVITY MAY GO INTO
THE EVENING...BUT NOT THAT MUCH. ANOTHER ROUND OF TSRA IS EXPECTED
TO FIRE THURSDAY AHEAD OF A FRONT MOVING TOWARDS THE AREA. THIS
FRONT IS EXPECTED TO MOVE OVER THE AREA THURSDAY NIGHT...BRINGING A
RELATIVELY TRANQUIL PERIOD TO THE AREA. /16

&&

.MARINE...SYSTEM PASSING NORTH OF THE AREA WILL PUSH A WEAK FRONT
OVER THE AREA THURSDAY NIGHT...STALLING OVER THE MARINE FA. MORE
ENERGY SWINGING SOUTHEAST OVER THE LOWER MISS RIVER VALLEY AND
SOUTHEASTERN CONUS WILL GIVE THE FRONT THE FINAL WEAK PUSH TO MOVE
SOUTH OF THE MARINE ZONES FRIDAY NIGHT. FLOW BEHIND THE FRONT IS
EXPECTED TO BE GENERALLY WEAK AS WEAKLY ORGANIZED SURFACE HIGH
PRESSURE OVER EASTERN TX MOVES SLOWLY EASTWARD OVER THE NORTHERN
GULF COAST THROUGH THE WEEKEND. /16

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME...BUT SURFACE HUMIDITY WILL
BE INTO THE 40S OVER THE WEEKEND...MAY EVEN SEE SOME LOWEST HUMIDITY
IN THE UPPER 30S IN A FEW PLACES OVER THE THE INTERIOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      70  87  64  87 /  30  60  20  20
PENSACOLA   73  87  69  86 /  20  60  20  10
DESTIN      73  84  71  85 /  20  50  20  10
EVERGREEN   67  89  63  87 /  50  60  30  10
WAYNESBORO  65  86  58  86 /  50  60  20  10
CAMDEN      66  88  61  87 /  50  60  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 27, 10:55 AM CDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CDT WED MAY 27 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-281100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1055 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THROUGH MIDDAY THURSDAY...

...WATERSPOUTS POSSIBLE THROUGH LATE MORNING ACROSS AREA BEACHES AND
OFFSHORE...

...RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL OCCUR WITH
SLOWER MOVING STORMS TODAY...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY...

THE PRIMARY TIME FOR WATERSPOUT FORMATION WILL BE UNTIL NOON TODAY.
WATERSPOUTS CAN FORM FROM FAIR WEATHER CUMULUS CLOUDS...MAINLY ALONG
NEAR SURFACE BOUNDARIES...SO RADAR DETECTABLE STORMS NEED NOT BE
PRESENT. IF YOU ENCOUNTER A WATERSPOUT IN A BOAT...NAVIGATE AWAY AT
RIGHT ANGLES TO THE DIRECTION OF MOTION OF THE VISIBLE SPRAY RING.
THE WATERSPOUT THREAT SHOULD DIMINISH BY NOON.

ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY.
SOME OF THE STORMS COULD BECOME STRONG...WITH BRIEF GUSTY WINDS AND
HEAVY RAIN. CLOUD TO GROUND LIGHTNING STRIKES CAN OCCUR WITH ANY
THUNDERSTORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL
OCCUR WITH SLOWER MOVING STORMS TODAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS TOMORROW AFTERNOON AS A COLD
FRONT APPROACHES FROM THE WEST. AT THIS TIME...SUFFICIENT
ATMOSPHERIC INSTABILITY WILL EXIST FOR SEVERE THUNDERSTORM
DEVELOPMENT WITH DAMAGING WINDS AS THE PRIMARY THREAT.  A LINE OF
THUNDERSTORMS WILL FORM EARLY OVER INTERIOR SOUTHEAST MISSISSIPPI
AND WILL MOVE FROM WEST TO EAST DURING THE COURSE FOR THE DAY.

DUE TO RECENT HEAVY RAINS...AND MORE ON THE WAY...MINOR RIVER
FLOODING WILL CONTINUE OVER PORTIONS OF SOUTHEAST MISSISSIPPI.

THERE IS A MODERATE RISK OF RIP CURRENTS IN THE SURF ZONE ALONG AREA
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT THAT WILL MOVE ACROSS THE AREA THURSDAY NIGHT. A FEW OF THESE
STORMS COULD BECOME SEVERE ON THURSDAY WITH DAMAGING WINDS IN EXCESS
OF 60 MPH THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER IS NOT EXPECTED TO BE REQUIRED TODAY BUT MAY BE NEEDED ON
THURSDAY.

In the hours before

Special weather statement, May 27, 5:10 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
510 PM CDT WED MAY 27 2009

ALZ052-053-272245-
WASHINGTON-CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
510 PM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND CLARKE
COUNTIES...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF ALLEN...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ALLEN...SUGGSVILLE...WHATELY...GROVE HILL AND PEACOCK THROUGH 545 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED. RAINFALL 1 TO 2 INCHES PER HOUR IS INDICATED WHICH CAN CAUSE
PONDING WHICH WILL RISK LOSS OF VEHICLE CONTROL TO MOTORISTS DRIVING
AT HIGHWAY SPEED.
Local storm report, May 27, 6:24 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
624 PM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             JACKSON                 31.51N 87.89W
05/27/2009  E0.50 INCH       CLARKE             AL   EMERGENCY MNGR

            DIME SIZED HAIL IN JACKSON AREA.

&&

GENEJ
Local storm report, May 27, 7:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
713 PM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     JACKSON                 31.51N 87.89W
05/27/2009                   CLARKE             AL   EMERGENCY MNGR

            MINOR WIND DAMAGE TO ROOFS ON TWO HOMES IN THE JACKSON
            AREA APROX. 430 PM.

&&

GENEJ
Special weather statement, May 27, 7:31 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
731 PM CDT WED MAY 27 2009

ALZ051>053-280130-
WASHINGTON-CLARKE-CHOCTAW-
731 PM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...CLARKE AND CHOCTAW
COUNTIES...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF SILAS...MOVING EAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CULLOMBURG...BLADON SPRINGS...SILVER CROSS...SERVICE AND WEST BEND
THROUGH 830 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL RATES OF 2 TO 3 INCHES PER HOUR
BRINGING BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE
AREAS. REMEMBER NOT TO DRIVE VEHICLES INTO WATER COVERED ROADWAYS.
THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 27, 7:38 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
738 PM CDT WED MAY 27 2009

ALZ051-052-280130-
WASHINGTON-CHOCTAW-
738 PM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND CHOCTAW
COUNTIES...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUWILPA...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GILBERTOWN...BARRYTOWN...CHAPPELL HILL...BLADON SPRINGS AND WIMBLY
THROUGH 830 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, May 27, 7:40 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
740 PM CDT WED MAY 27 2009

ALZ053-055-280130-
MONROE-CLARKE-
740 PM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT MONROE AND CLARKE COUNTIES...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHATELY...MOVING NORTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FINCHBURG THROUGH 830 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington22 min
May 27, 7:40 PM CDTAreal Flood AdvisoryMOBChoctaw3 hr
May 27, 7:52 PM CDTFlash Flood WarningMOBChoctaw2 hr
May 27, 9:19 PM CDTAreal Flood AdvisoryMOBMonroe3 hr
May 28, 5:13 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile32 min
May 28, 6:09 PM CDTSevere Thunderstorm WarningMOBCovington36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.